Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 8, NWS Melbourne, FL

February 2, 1998Martin County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Feb 2, 1998, 10:39 PM EST for Martin County, Saint Lucie County, Florida. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 2, 1998, 10:39 PM EST (03:39 UTC)
Expired
Feb 2, 1998, 11:45 PM EST
In force
66 min
Issued by
NWS Melbourne, FL
Area
Whole counties

Counties Martin County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 101 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 2, 11:05 PM ESTThunderstorm Wind 53Stuart, FLA Skywarn spotter measured winds of 51 knots in Stuart.
Feb 2, 11:30 PM ESTTornado F0Ft Pierce, FLA small F-0 tornado touched down briefly on Hutchinson Island blowing down trees and blowing windows out of a condominium.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 2, 8:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 3.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 1998-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 1998-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 030339 RRA
SVRMLB
AMZ555-FLC085-111-030445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1039 PM EST MON FEB 2 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...ST. LUCIE COUNTY
   ...MARTIN COUNTY
 
AT 1025 PM...MELBOURNE DOPPLER RADAR CONTINUED TO SHOW A LINE OF
SEVERE THUNDERSTORMS FROM JUST EAST OF BASINGER TO OKEECHOBEE TO
WEST OF PORT MYACA. THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 57 MPH AND ISOLATED BRIEF TORNADOES
AS IT MOVES ACROSS ST LUCIE AND MARTIN COUNTIES.
 
THIS IS A DANGEROUS STORM. ACT QUICKLY. IF YOU ARE IN THE PATH OF
THIS TORNADO MOVE TO A SHELTER IF AVAILABLE. OTHERWISE GO TO A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON
CARS AND MOBILE HOMES FOR A REINFO$RCED BUILDING OR GET INTO A DITCH
OR CULVERT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 2, 7:35 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Feb 2, 7:35 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
735 PM EST MON FEB 2 1998

BRIEF DISC DUE TO FORTHCOMING TOR WATCH 22 TIL 07Z (2AM). LARGE SWATH
OF MODERATE RAIN ACROSS CWA. MONITORING ISOLD ROTATING STORMS OVER
WESTERN FLORIDA WITH ANOTHER LINE STRONG/SVR ABOUT TO APPROACH WEST
COAST. RAIN TOTALS MOSTLY 0.25 - 0.50 ATTM. SUS SURFACE WINDS MAINLY
20 TO 30 WITH G40...SLIGHTLY HIGHER ALONG COAST/EXPOSED AREAS...WITH
SPOTTERS REPORTING G50+ ACROSS MARTIN COS. WOULD NOT BE SURPRISED TO
SEE A FEW GRADIENT WIND DAMAGE REPORTS TRICKLE IN TONIGHT.

APPEARS AS THOUGH WARM FRONT HAS LIFTED NORTH OF SRN KEYS AT 00Z.
DRY SLOT NOTED IN IR/WATERVAPOR IMAGERY MOVING TOWARDS ERN GOMEX FROM
YUCATAN PENINSULA. WILL SEE HOW THIS PLAYS OUT IN OUR WEATHER LATER
TONIGHT...HOWEVER HELICITIES WILL REMAIN HIGH WITH STRONGEST LLVL JET
CORE (50-60KT JUST OFF SURFACE) OVER ECFL THROUGH 09Z. ZFP UPDATE
WILL BE RELATED TO WATCH. SEE LITTLE ELSE TO TINKER WITH IN ZFP.

APPRECIATE COORD WITH ADJACENT OFFICES AND WITH SELS.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 9:48 PM ESTTornado WarningMLBOkeechobee57 min
Feb 2, 10:52 PM ESTSevere Thunderstorm WarningMLBIndian River63 min
Feb 2, 11:06 PM ESTTornado WarningMLBSaint Lucie34 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.